Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Louisville, KY

June 20, 2018Harrison County, Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 20, 2018, 3:22 PM EDT for Harrison County, Scott County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 3:22 PM EDT (19:22 UTC)
Expired
Jun 20, 2018, 3:45 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, KY, Scott County, KY

The radar

The Jackson,KY radar (KJKL), 126 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS53 KLMK 201922
SVRLMK
KYC097-209-201945-
/O.NEW.KLMK.SV.W.0124.180620T1922Z-180620T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
322 PM EDT WED JUN 20 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northern Scott County in central Kentucky...
  Harrison County in central Kentucky...

* Until 345 PM EDT

* At 322 PM EDT, a severe thunderstorm was located 14 miles south of
  Williamstown, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cynthiana, Breckinridge, Sadieville, Oddville, Leesburg, Alberta,
  Renaker, Rutland, Stonewall and Muddy Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3834 8424 3831 8428 3831 8431 3829 8433
      3830 8434 3829 8434 3829 8436 3830 8436
      3828 8437 3829 8442 3828 8444 3839 8468
      3843 8462 3849 8456 3851 8450 3846 8419
TIME...MOT...LOC 1922Z 290DEG 21KT 3843 8457 

HAIL...<.75IN
WIND...60MPH
 
$$

RAS
1 follow-up statement
119 
WWUS53 KLMK 201945
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
345 PM EDT WED JUN 20 2018

KYC097-209-201955-
/O.EXP.KLMK.SV.W.0124.000000T0000Z-180620T1945Z/
Scott KY-Harrison KY-
345 PM EDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT AND HARRISON
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds around 40 mph are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3834 8424 3831 8428 3831 8431 3829 8433
      3830 8434 3829 8434 3829 8436 3830 8436
      3828 8437 3829 8442 3828 8444 3839 8468
      3843 8462 3849 8456 3851 8450 3846 8419
TIME...MOT...LOC 1945Z 290DEG 21KT 3839 8443 

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 20, 3:12 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
312 PM EDT Wed Jun 20 2018

.Short Term...(This evening through Thursday)
Issued at 310 PM EDT Wed Jun 20 2018

...Wetter Weather To End The Work Week...

Scattered to numerous showers and storms have developed along the I-
64 corridor this afternoon, with more isolated to widely scattered
coverage elsewhere. This should continue through peak heating, and
then diminish in coverage with the loss of peak heating. The best
coverage of storms should continue to be along the I-64 corridor as
a PWAT maximum ~2" will slide across that area. Elsewhere, coverage
appears to be driven by localized processes and will be less
focused.

Given moderate instability and weak deep layer flow overall storm
mode should be pulse and unorganized in nature. Gusty winds and
cloud to ground lightning should be the main threats. In fact,
already had a gust near 50 mph measured by the Lexington Mesonet
site, as well as some trees and powerlines down in Lexington. Think
any severe threat will be localized in nature though. There is also
some concern for a localized heavy rain threat, but storms should
mostly stay progressive to the east. Will watch for training and
localized backbuilding but overall should be able to handle expected
precipitation.

Should expect a quiet late evening and early morning time frame,
with lows only dropping into the lower 70s.

As we move toward the pre-dawn hours expect a plume of deep Gulf
moisture to move into our region from the SW ahead of an upper low
moving into the mid Mississippi River Valley. Given some forcing and
enhance moisture transport from a mid level wave and subtle low
level jet, widespread rain and embedded thunderstorms look pretty
likely from the pre-dawn hours through midday across our CWA. By
early afternoon, a mid level dry slot will begin to work into the
area, with coverage becoming more scattered. Temps will be cooler
given the timing of precipitation and cloud cover, so only look for
highs in the lower 80s. Overall, should be a pretty good soaking
rain for most.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 225 PM EDT Wed Jun 20 2018

Closed low will be over northern Missouri Thursday evening, with a
moist airmass aided by tropical air streaming in from the southwest
will continue over the region. Our are will stay in the warm sector
of this system overnight, so look for scattered development of
storms almost anytime, even with loss of daytime heating. More
widespread activity should be focused just northeast of the region,
ahead of a warm front extending east of the surface reflection of
this system.

We stay on the more enhanced side of the upper low through the day
Friday, so expect additional showers/storms to develop. Given less
warming from cloud cover though, not expecting widespread severe
weather. The main tropical plume will be east of the region, so a
little less concerned for flood potential here, but a lot will
depend on how much we get with the wave in the short term.

Saturday, the upper low will move east of the region and we get into
a zonal flow. We should dry out briefly by afternoon, but another
wave moving in that night should bring rain chances back to the
region into the day Sunday as well. The front associated with this
wave should bring another dry period Monday and Tuesday, perhaps
even with respect to surface dewpoints giving a break from the
humidity. We return to a warmer pattern though for the midweek, with
better rain chances ahead of another wave Wednesday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 157 PM EDT Wed Jun 20 2018

VFR conditions are expected outside of any thunderstorms this
afternoon/evening. However, given the moist and unstable atmosphere
we are already seeing scattered to numerous showers and
thunderstorms popping up along the I-64 corridor. Best coverage
should exist through sunset and then diminish with the loss of
daytime heating. Have included TEMPO -TSRA with expected best timing
at each TAF site. With in any thunderstorm you can expect reduced
visibility and gusty winds.

Through late evening and the overnight we'll return to quieter
conditions (mostly dry and very little precip coverage). However
this will be brief as focus shifts to another round of widespread
rainfall around the pre-dawn hours. This next wave of precipitation
associated with a plume of deep gulf moisture will arrive from the
southwest. BWG and HNB will see impacts first with ceilings possibly
down around the IFR threshold. A few rumbles of thunder are also
possible. Further east, SDF and LEX precip arrival will be around
sunrise or just after with the lowest ceilings to be in the low MVFR
range. Surface winds during this forecast period will be steady and
WSW this afternoon gradually backing to a SW component overnight, and
S tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...RJS
Aviation...CDB/BJS
Hazardous weather outlook, Jun 20, 3:21 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 AM EDT Wed Jun 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
321 AM EDT Wed Jun 20 2018 /221 AM CDT Wed Jun 20 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be possible ahead of a cold front this
afternoon. The main threats with thunderstorms today will be heavy
rainfall, gusty winds, and lightning. Training of thunderstorms could
lead to localized flooding this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm coverage will increase, especially on Thursday and
Friday. A few storms could produce very heavy rainfall, which could
lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding they
encounter today and the rest of this week.

DM

In the hours before

Local storm report, Jun 20, 2:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     6 S LEXINGTON           37.97N 84.49W
06/20/2018                   FAYETTE            KY   PUBLIC

            TWITTER REPORT OF TREE DOWN COMING NEAR
            RIVER PARK HILL. ALSO REPORT OF POWER
            OUTAGES IN AREA. FAYETTE COUNTY MESONET HAD
            A 46 MPH GUST.

&&

RJS
Special weather statement, Jun 20, 2:36 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
236 PM EDT WED JUN 20 2018

KYZ033-201900-
Henry-
236 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY...

At 236 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Castle, Pendleton, Eminence, Pleasureville, Campbellsburg,
Smithfield, Port Royal, North Pleasureville, Drennon Springs and
Delville.

LAT...LON 3856 8506 3857 8504 3855 8500 3851 8503
      3850 8502 3852 8500 3852 8498 3849 8499
      3848 8497 3836 8493 3835 8497 3834 8506
      3836 8528 3840 8533 3846 8535 3850 8531
      3850 8528 3854 8522 3859 8508
TIME...MOT...LOC 1836Z 256DEG 16KT 3843 8526

RAS
Special weather statement, Jun 20, 2:47 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
247 PM EDT WED JUN 20 2018

KYZ035-036-040-201915-
Scott-Woodford-Franklin-
247 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WOODFORD...SOUTHERN
SCOTT AND SOUTHEASTERN FRANKLIN COUNTIES...

At 247 PM EDT, a strong thunderstorm was located near Frankfort,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Frankfort, Midway, Stamping Ground, Slickway,
Skinnersburg, Moon Lake Estates, Muddy Ford, Great Crossing and
Herdon.

LAT...LON 3829 8444 3827 8444 3819 8446 3818 8447
      3813 8461 3815 8484 3830 8484 3832 8444
      3831 8443 3830 8443
TIME...MOT...LOC 1847Z 273DEG 17KT 3821 8475

RAS
Special weather statement, Jun 20, 2:51 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT WED JUN 20 2018

KYZ040-041-048-201915-
Woodford-Fayette-Jessamine-
251 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WOODFORD...
NORTHWESTERN JESSAMINE AND SOUTHWESTERN FAYETTE COUNTIES...

At 249 PM EDT, a strong thunderstorm was located near Versailles,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Southwest sections of Lexington, Nicholasville, Dunbar High School,
U K Arboretum, Fayette Mall, Wilmore, Jessamine, Mortonsville, Troy
and Pinckard.

LAT...LON 3784 8453 3790 8477 3791 8478 3791 8480
      3801 8480 3803 8449
TIME...MOT...LOC 1849Z 273DEG 17KT 3796 8472

RAS
Special weather statement, Jun 20, 2:51 PM EDT, 31 minutes before
Special Weather Statement...CORRECTED STORM LOCATION
National Weather Service Louisville KY
251 PM EDT WED JUN 20 2018

KYZ040-041-048-201915-
Woodford-Fayette-Jessamine-
251 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WOODFORD...
NORTHWESTERN JESSAMINE AND SOUTHWESTERN FAYETTE COUNTIES...

At 249 PM EDT, a strong thunderstorm was located south of
Versailles, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Southwest sections of Lexington, Nicholasville, Dunbar High School,
U K Arboretum, Fayette Mall, Wilmore, Jessamine, Mortonsville, Troy
and Pinckard.

LAT...LON 3784 8453 3790 8477 3791 8478 3791 8480
      3801 8480 3803 8449
TIME...MOT...LOC 1849Z 273DEG 17KT 3796 8472

RAS
Special weather statement, Jun 20, 3:03 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
303 PM EDT WED JUN 20 2018

KYZ041-042-049-201930-
Bourbon-Fayette-Clark-
303 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK...
SOUTHWESTERN BOURBON AND NORTHEASTERN FAYETTE COUNTIES...

At 302 PM EDT, a strong thunderstorm was located just northwest of
Bryan Station, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Northeast sections of Lexington, Winchester, Paris, Thoroughbred
Acres, Bryan Station, Northland, Constant Station, Hutchison, Renick
and Stony Point.

LAT...LON 3805 8450 3817 8450 3823 8412 3796 8414
TIME...MOT...LOC 1902Z 273DEG 16KT 3811 8443

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:59 PM EDTSpecial Weather StatementLMKClark, Jessamine, Madison31 min
Jun 20, 2:36 PM EDTSpecial Weather StatementLMKHenry24 min
Jun 20, 2:47 PM EDTSpecial Weather StatementLMKScott28 min
Jun 20, 2:51 PM EDTSpecial Weather StatementLMKJessamine24 min
Jun 20, 3:03 PM EDTSpecial Weather StatementLMKBourbon, Clark, Fayette27 min
Jun 20, 3:56 PM EDTSpecial Weather StatementLMKShelby19 min
Jun 20, 4:05 PM EDTSpecial Weather StatementLMKAnderson25 min
Jun 20, 4:36 PM EDTSpecial Weather StatementLMKAnderson, Woodford24 min
Jun 20, 5:07 PM EDTSpecial Weather StatementLMKSpencer23 min
Jun 20, 5:14 PM EDTSevere Thunderstorm WarningLMKSpencer31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.